Alert archive / Pennsylvania / Flash Flood Warnings in 2002

Flash Flood Warning 17, NWS Pittsburgh, PA

May 9, 2002Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at May 9, 2002, 2:05 AM EDT for Westmoreland County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2002, 2:05 AM EDT (06:05 UTC)
Expired
May 9, 2002, 5:00 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 06:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 6.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 090605
FFWPBZ
PAC129-090900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
204 AM EDT THU MAY 9 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTMORELAND COUNTY IN PENNSYLVANIA

* UNTIL 500 AM EDT

* AT 204 AM EDT...LAW ENFORCEMENT REPORTED FLOODING IN SCOTTDALE     
  BORO...IN SOUTHERN WESTMORELAND COUNTY.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 8, 10:48 PM EDT, 3 hours 17 minutes earlier.

Area forecast discussion, May 8, 10:48 PM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1048 PM EDT WED MAY 8 2002

UPDATED ZONES FOR FLOOD WATCH TIL 5 PM THU. MAIN REASON FOR THIS IS MY
VERY LOW FF VALUES IN SRN HALF OF CWA. SMALL TSTMS KEEP POPPING UP IN
THE WARM SECTOR, AND THEY TEND TO DUMP A LOT OF RAIN. IF TOO MANY OF
THEM MOVE OVER THE SAME SPOT, BINGO.

OTRW...TEMPS LOOKED OK. WERE SET FOR SVR WX THU. RAISED POPS 10 PCT IN
S, KEEP REST THE SAME AS EARLIER.

.PBZ...
PA...FLOOD WATCH TIL 5 PM THU PAZ021-029>032.
OH...FLOOD WATCH TIL 5 PM THU OHZ039-040-048>050-057>059-068-069.
WV...FLOOD WATCH TIL 5 PM THU WVZ001>004-012-021-022-023-041.
MD...FLOOD WATCH TIL 5 PM THU MDZ001.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 1:05 AM EDTFlash Flood WarningPBZFayette3 hr
May 9, 1:56 AM EDTFlash Flood WarningPBZWashington3 hr
May 9, 7:15 AM EDTFlash Flood WarningPBZFayette3 hr
May 9, 1:29 PM EDTSevere Thunderstorm WarningPBZIndiana61 min
May 9, 2:20 PM EDTSevere Thunderstorm WarningPBZButler55 min
May 9, 2:36 PM EDTSevere Thunderstorm WarningPBZArmstrong54 min
May 9, 5:12 PM EDTSevere Thunderstorm WarningPBZIndiana63 min

Nearby

Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.